Skip to content
Go back

Is Brown Discharge a Side Effect of Birth Control?

Brown vaginal discharge is a common side effect of taking hormonal birth control including the pill, patches, and emergency contraception. This discharge, which is typically made up of old blood, is usually nothing to worry about.

What Causes the Brown Discharge?

Birth control changes the balance of hormones in your body. This can sometimes make your body act unusually.

The hormone levels of women on birth control make the lining of the uterus really thin, as it doesn’t need to be thick enough to support a baby. Sometimes some of that thin lining breaks away. When it does, it leaves your body with that recognizable brown discharge.

Missing birth control pills further interrupts your hormonal balance. Your body thinks it’s time for the withdrawal period you have when you take your sugar pills. It starts with a little brown discharge, but becomes your period if you keep missing pills.

Some women have brown discharge because the hormone levels of their birth control are too low or because they are sensitive to the level or type of hormones in a particular type of birth control. Switching to another birth control pill or method can fix this problem.

Can I Reduce the Risk of Brown Discharge?

While there’s no medical problem with brown discharge, there are several ways you can reduce your chance of producing it:

  • Take birth control at the same time every day. As an added bonus, this makes the pill more effective.
  • Speak to a Nurx™ care provider about trying a different pill or type of birth control.
  • Stay hydrated to help regulate your system.
Back to top